P-036 Drug Induced Lupus on Anti-TNF Therapy

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Joint pain is a common complaint in association with inflammatory bowel disease (IBD), and specifically can affect up to one-third of patients with Crohn's disease (CD). Drug-induced lupus (DIL) is rare and can presents as arthralgia, myalgia, serositis, facial rash, or fever. Anti-TNF agents are considered among the “definite” group of medications causing DIL.

Methods:

Clinical and laboratory data were obtained from medical records.

Results:

A 19-year-old woman with ileocolonic CD, in remission on adalimumab (ADA) monotherapy, presented with intermittent headaches, malaise, fatigue, and knee arthralgias starting 1 year after initiation of ADA. These symptoms worsened following bi-weekly injections, and lasted for a few weeks. She denied skin rash with these episodes. Her symptoms had progressively worsened up until 6 weeks before presentation, when she held ADA injections, and noted moderate improvement since. Physical exam was unremarkable. CBC, metabolic panel, liver tests and CRP were normal. Other laboratory tests included ANA 2.0 (Neg <1.0, weak positive 1.0–2.9), anti-dsDNA 90 (Neg <30, borderline 30–75), Anti histone Ab: 0.8 (Neg <1.0), ADA drug level <0.6 μg/mL and anti-ADA Ab 98 ng/mL (Neg <25). Based on these findings DIL was suspected. She was advised to discontinue ADA injections and was started on vedolizumab infusions. After a few weeks her symptoms completely resolved without systemic steroid therapy.

Conclusions:

Differential of arthralgias in patients with CD on biologic therapy includes IBD-associated arthropathy, delayed hypersensitivity reaction and DIL. Delayed hypersensitivity reaction is a serum-sickness-like reaction seen in 1% to 3% of patients, usually 1 to 14 days after drug administration. This condition is usually associated with high levels of antibody against the medication (usually levels of >200 ng/mL with this assay). DIL often is associated with autoantibodies but their present is not diagnostic. The prevalence of anti-TNF-related DIL has been reported to be 0.2% to 0.6%. DIL is suspected based on clinical presentation and temporal relation to the treatment; however, confirming the diagnosis is challenging. Positive ANA are commonly seen with anti-TNF treatment in asymptomatic patients, and appear in approximately 50% of patients on infliximab after 2 years, less commonly with ADA (20%) and certolizumab (<8%). Among those with positive ANA, approximately 30% develop anti–double-stranded DNA and levels >9 U/mL are associated with DIL. Anti-histone antibody may remain negative with anti-TNF-related DIL. Resolution of the symptoms, typically within several weeks to months after stopping drug, helps confirm diagnosis. Concomitant immunosuppressive therapy may be protective. Prognosis is favorable, and life-threatening disease is rare. The cornerstone of treatment is stopping the offending medication. Severe disease requires systemic glucocorticoids. The likelihood of recurrent DIL after exposure to a second anti-TNF agent is about 25%.

Related Topics

    loading  Loading Related Articles